PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What should you know about antidepressant discontinuation?

ANSWER

When antidepressants that affect the brain chemical serotonin are suddenly stopped, the body may respond with physical and emotional symptoms caused by the sudden absence of increased serotonin levels that occur while taking the antidepressant. These symptoms are not technically the same thing as physical "withdrawal" from a drug. Physiological withdrawal happens when someone is taking a drug that can be addictive. This leads to craving and drug-seeking behavior. Antidepressants are not addictive or habit-forming. Unlike drug withdrawal, antidepressant discontinuation effects are not related to addiction but can reflect physiological consequences of stopping a drug, just as when someone with diabetes stops insulin. About one in five people who take an antidepressant for six or more weeks may experience discontinuation symptoms if they suddenly stop taking the medicine. Tapering down your medication gradually under the supervision of your health care provider can help avoid or minimize symptoms. However, it is still possible in those who decrease their dose too rapidly or sometimes even slowly quit the medicine.

SOURCES:

American Medical Association web site: “American Medical News: The Long Goodbye: The Challenge of Discontinuing Antidepressants."

American Family Physician web site: "Antidepressant Discontinuation Syndrome."

FDA web site: “Understanding Antidepressant Medications.”

Marx, J. , 7th ed. Rosen’s Emergency Medicine

Shelton, R. , 2006. The Journal of Clinical Psychiatry

Mayo Clinic.org web site: “Symptoms from Antidepressant Withdrawal Can Be Reduced by Tapering.”

Haddad, P. , 2007. Advances in Psychiatric Treatment

Help Guide.org web site. “Antidepressants: What You Need to Know About Depression Medications.” 

Andrade, C. , July 2004. Journal of Clinical Psychiatry

Warner, C. , August 2006. American Family Physician

 

Reviewed by Joseph Goldberg on February 11, 2017

SOURCES:

American Medical Association web site: “American Medical News: The Long Goodbye: The Challenge of Discontinuing Antidepressants."

American Family Physician web site: "Antidepressant Discontinuation Syndrome."

FDA web site: “Understanding Antidepressant Medications.”

Marx, J. , 7th ed. Rosen’s Emergency Medicine

Shelton, R. , 2006. The Journal of Clinical Psychiatry

Mayo Clinic.org web site: “Symptoms from Antidepressant Withdrawal Can Be Reduced by Tapering.”

Haddad, P. , 2007. Advances in Psychiatric Treatment

Help Guide.org web site. “Antidepressants: What You Need to Know About Depression Medications.” 

Andrade, C. , July 2004. Journal of Clinical Psychiatry

Warner, C. , August 2006. American Family Physician

 

Reviewed by Joseph Goldberg on February 11, 2017

NEXT QUESTION:

How are antidepressant discontinuation symptoms diagnosed?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: